11 doctors weighed in:

Why do steroid inhalers cause thrush and infections of my mouth?

11 doctors weighed in
Dr Alex Martinez
Internal Medicine - Allergy
9 doctors agree

In brief: They affect immunity

Corticosteroids in inhalers have been very helpful in reducing asthma flares.
However, they can cause side effects, including thrush, a local yeast infection in the mouth and throat. This is because the anti-inflammatory effect of the steroid also reduces the immune response against microbes, including viruses, bacteria, & fungi. Rinsing your mouth after using these inhalers helps reduce thrush.

In brief: They affect immunity

Corticosteroids in inhalers have been very helpful in reducing asthma flares.
However, they can cause side effects, including thrush, a local yeast infection in the mouth and throat. This is because the anti-inflammatory effect of the steroid also reduces the immune response against microbes, including viruses, bacteria, & fungi. Rinsing your mouth after using these inhalers helps reduce thrush.
Dr Alex Martinez
Dr Alex Martinez
Thank
Dr Maziar Rezvani
Internal Medicine - Allergy & Immunology
1 doctor agrees

In brief: Thrush=Candida

Inhale steroids cause compromised cellular immune deficiency.
With inhaled steroids and thrush , this is a localized deficiency which promotes fungal growth, specifically candida. It can be prevented by using an aerochamber and treated with swish/swallow topical antifungal agents.

In brief: Thrush=Candida

Inhale steroids cause compromised cellular immune deficiency.
With inhaled steroids and thrush , this is a localized deficiency which promotes fungal growth, specifically candida. It can be prevented by using an aerochamber and treated with swish/swallow topical antifungal agents.
Dr Maziar Rezvani
Dr Maziar Rezvani
Thank
Get help from a real doctor now
Dr Dennis Higginbotham
Board Certified, Obstetrics & Gynecology
27 years in practice
49M people helped
Continue
111,000 doctors available
Read more answers from doctors